North Dakota, 2022Damaging Winds in North Dakota, June 29, 2022
June 29, 2022 · NWS FGF · 5 events in 2 counties and zones
Severe thunderstorms impacted portions of the region during the late evening and early overnight hours, bringing primarily damaging wind gusts and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms impacted portions of the region during the late evening and early overnight hours, bringing primarily damaging wind gusts and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 9:24 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 29, 9:24 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1024 PM CDT Wed Jun 29 2022
.UPDATE...
Issued at 1024 PM CDT Wed Jun 29 2022
Cold front appears to be just west of our CWA, with surface
troughing still in place over our CWA and a Theta-E gradient
along a stalled warm front in our south. The window is still
there for severe potential mainly in our south along the stalled
frontal zone. According to SPC objective analysis MU CAPE exceeds
3500 J/KG and DCAPE is still hovering around 2000 J/KG near ND/SD
border where very steep mid level lapse rates are in place. The
atmosphere remains strongly capped and this activity is likely to
remain elevated as is moves into our CWA. As upstream clusters
move east there is still enough shear for brief surges or linear
features that could create greater wind impact potential. At this
point damaging winds are the most likely threat, hail threat is
probably on the marginal side, and tornado threat is minimized due
to the elevated nature of convection (still can't be ruled out as
0-3km shear remains 30-35kt). Window still appears to be over the
next several hours and after that any elevated clusters are
likely to become less organized.
UPDATE Issued at 706 PM CDT Wed Jun 29 2022
Strong cap in place locally and limited synoptic ascent has so
far limited initiation and latest HRRR runs have reflected the
delay in initiation and significant lowered confidence in severe
potential further north. Instability/shear will still be in
place, so I don't want to completely rule out activity further
north but right now better potential is trending towards our
south.
Regarding our southern CWA: Upstream trends in SD show several
organizing clusters within region of weakening CINh and a bit
better synoptic ascent associated with an impulse within west-
southwest flow moving out of WY. Ahead of this activity ML CAPE
axis of 1500-2500 J/KG remains in place and is shown by RAP to
linger in our southern CWA through the late evening before
transitioning to a much more elevated layer and weakening. Mean
winds and corfidi vectors both initially favor a west to east
track, however after 03Z take on a northeast component as the
cold front starts to arrive in the northwest and prefrontal
troughing shifts. Last few HRRR runs support this upstream
activity in SD eventually spreading into SE ND after 9Z (10PM)
and into west central MN closer to 5-6Z (midnight). During the
same period instability may be decreasing/becoming more elevated.
Still, 0-3km and effective shear are adequate for sustained
severe potential, though with lowered confidence in supercells and
more elevated MCS tendencies trends may transition more towards
wind/hail. How far north and how long that activity maintains it
strength is a tough call at this point. Current Severe
Thunderstorm Watch for our area in the south through 1AM is
covering this threat for the later evening period.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 246 PM CDT Wed Jun 29 2022
Focus will be given to potentially impactful severe storms this
evening. Hazards from strongest storms include chance for very
large hail at least 2 inches, winds to 75 mph, and still cannot
rule out a brief, isolated tornado.
Moderate to strong instability is developing in the Dakotas given
increasing low level moisture content and warming temps amidst
clear skies. GOES WV and JPSS ALPW still show a stout EML
advecting out of WY/MT into the Dakotas over the warming,
moistening PBL contributing to strong instability. However this
stout EML brings a capping inversion in which sufficient forcing
will have to overcome. There is a mid level wave noted on GOES WV
moving ENE across far northern MT into southern SK/MB, with
attendant dryline followed by cold front still in MT. This wave is
also contributing to ample shear across much ND. There is also a
pre-frontal trough across western/central ND noted by northerly
winds next to southerly within a similar thermodynamic air mass.
While this prefrontal trough and perhaps eventual dryline could
provide the foci need for initiation, better synoptic forcing
aloft looks to miss the area staying in Canada, as well as the
absence of better sfc convergence along a sfc boundary looks to
favor the capping inversion to suppress sustained convection for
discrete supercells as was once depicted by 12 Z guidance.
However, we are still not discounting this conditional threat of
discrete supercells into eastern ND just yet, but rather the
probability appears to have decreased. Should robust convection
initiate, isolated, discrete supercells capable of all hazards
will be possible, some of which may be longer tracked if they can
sustain themselves internally. Strongest storms will be capable of
very large hail.
In addition to the SK/MB shortwave trough, a second mid level
impulse is moving ENE out of WY into SD/NE as noted on satellite
imagery. This impulse is already developing clusters of elevated
storms moving into SD, with a large unstable warm sector
downstream across most of SD. There is some indication that these
clusters will continue east, perhaps congealing into an MCS across
SD this afternoon. With the warm sector extending into our
southern CWA by early evening and mean wind vectors ENE, this
activity could eventually spread into the southern CWA. With very
steep lapse rates contributing to strong instability and ample
shear available, this activity could be strong to severe later
this evening. This appears to have a better chance to bring
hazardous weather into the area compared to the aforementioned
SK/MB trof and ND pre-frontal trough. While general multi-
cell/quasi-linear mode is expected given preference for fast
moving OFBs, elevated mesocyclones are possible. There is event
some backing of winds with height aloft to perhaps favor
anticyclonic mesocyclones which would tend to deviate storms north
into ND out of SD as well as bring chance for large hail despite
non-discrete mode. Lastly, strong DCAPE, steep lapse rates
throughout the column, and linear mode may bring chance for winds
over 75 mph, but confidence of this significant wind hazard into
our area is low at the moment.
Forcing with the WY/SD wave should move east of our area overnight
tonight after 3 AM, and thus this is when thunderstorms should
move out of the area. Otherwise, the aforementioned cold front
eventually moves through the area Tuesday bringing clouds, milder
temps, and breeze out of the northwest.
.LONG TERM...(Friday through Wednesday)
Issued at 246 PM CDT Wed Jun 29 2022
Friday through Sunday...Northwesterly flow aloft for the end of the
week and into the holiday weekend. Several weak shortwaves will be
moving through the northwesterly flow, so chances for showers and
thunderstorms will continue periodically through Saturday and
Sunday. Timing and placement of each shortwave is still a bit
uncertain at this point, with no strong signals in the ensemble R
and M climate for wetter than usual conditions. Temperatures on
Friday will start out on the cooler side of seasonal averages but
highs will warm back up into the 80s over the weekend.
Monday through Wednesday...Upper heights will begin rising as
ridging starts to build into the central CONUS. However, there will
still be several weak shortwaves riding over the top of the ridge so
thunderstorm chances will continue on and off through the holiday
and into the middle of next week. Temps should remain close to
seasonal averages.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 706 PM CDT Wed Jun 29 2022
VFR conditions should prevail across eastern ND and northwest MN,
with main aviation impacts related to possible thunderstorm
activity during the late evening/early morning period. Best
chances based on current data are in southeast ND and west central
MN, with lower chances further north. I reflected this trend with
this TAF updates limiting mention to KFAR/KBJI (less confidence
further north). How strong these showers/storms will be is also a
question, but potential is there for severe winds/hail depending
on how far north the stronger activity holds together. Winds shift
to the northwest behind a cold front after 09-12Z, increasing
through the daytime period Thursday (gusts 25-30kt likely).
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...DJR
SHORT TERM...CJ
LONG TERM...JR
AVIATION...DJR
Hazardous weather outlook, Jun 29, 1:16 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
216 PM CDT Wed Jun 29 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
216 PM CDT Wed Jun 29 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are expected late this
afternoon into evening across the region. A few storms may become
severe between 6 PM and 2 AM within eastern North Dakota and
Minnesota Red River Valley. Strongest storms will be capable of
producing large hail up to 2 or more inches, winds up to 70 mph,
and perhaps a brief isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 29, 10:19 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1119 PM CDT Wed Jun 29 2022
NDZ049-052-053-300445-
Sargent ND-Ransom ND-Richland ND-
1119 PM CDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of Ransom, southwestern
Richland and Sargent Counties through 1145 PM CDT...
At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stirum, or 53 miles south of Valley City, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisbon, Gwinner, Milnor, Forman, Wyndmere, Rutland and Cogswell.
This includes Interstate 29 between mile markers 14 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.
&&
LAT...LON 4604 9801 4628 9801 4628 9803 4655 9804
4648 9746 4614 9679 4599 9781
TIME...MOT...LOC 0418Z 241DEG 42KT 4618 9775
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJSpecial weather statement, Jun 29, 10:45 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1145 PM CDT Wed Jun 29 2022
NDZ038-039-049-052-053-300515-
Sargent ND-Ransom ND-Richland ND-Barnes ND-Cass ND-
1145 PM CDT Wed Jun 29 2022
...Strong thunderstorms will impact portions of Ransom, southwestern
Cass, southern Barnes, Richland and northern Sargent Counties through
1215 AM CDT...
At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Adrian to near Wyndmere. Movement was
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisbon, Enderlin, Gwinner, Kindred, Milnor, Forman and Wyndmere.
This includes Interstate 29 between mile markers 15 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota...and southeastern North Dakota.
&&
LAT...LON 4616 9801 4663 9803 4663 9843 4675 9844
4685 9791 4660 9677 4617 9657 4604 9785
TIME...MOT...LOC 0445Z 227DEG 41KT 4663 9855 4619 9717
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJThunderstorm Wind, Ransom
- When
- June 29, 10:54 PM CST
- Where
- Ransom County, 0.84 mi NE of Ft Ransom
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.530, -97.910
A personal weather station measured a 60 mph wind gust near Fort Ransom.
Thunderstorm Wind, Ransom
- When
- June 29, 11:01 PM CST
- Where
- Ransom County, 4.8 mi NW of Ft Ransom
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.570, -97.990
A personal weather station measured a 62 mph wind gust near Fort Ransom.
Thunderstorm Wind, Ransom
- When
- June 29, 11:13 PM CST
- Where
- Ransom County, 0.95 mi W of Enderlin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.620, -97.600
Received a report of a large tree down in Enderlin. Received the report via social media.
Thunderstorm Wind, Cass
- When
- June 29, 11:28 PM CST
- Where
- Cass County, 4.15 mi S of Lynchburg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.720, -97.250
A peak wind to 59 mph was measured at an NDAWN station near Enderlin.
Thunderstorm Wind, Cass
- When
- June 29, 11:53 PM CST
- Where
- Cass County, 1.46 mi SSW of (Far)hector Intl Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.900, -96.830
A peak wind to 58 mph was measured at the Fargo Airport /KFAR/.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, June 29, 20221 death · 1 event
- Hail and Damaging Winds in North Dakota, June 29, 2022$102,000 · 1 in hail · 11 events
- Damaging Winds and Heavy Rain in Florida, June 29, 2022$36,000 · 3 events
- Damaging Winds in South Dakota, June 29, 2022$21,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, June 29, 20221 in hail · 17 events
- Hail in Minnesota, June 29, 20222 in hail · 16 events
- Debris Flow and Dust Storm in Arizona, June 29, 2022$13,000 · 4 events
- Damaging Winds in South Dakota, June 29, 202261 kt wind · 8 events
- Dust Storm in Arizona, June 29, 20226 events
- Flash Flooding and Lightning Strike in Georgia, June 29, 2022$5,000 · 6 events
- Damaging Winds in Nebraska, June 29, 202255 kt wind · 4 events
- Damaging Winds in South Dakota, June 29, 202264 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043501, 1043503, 1043504, 1043505, 1043506.